• Users Online: 301
  • Print this page
  • Email this page
CASE SERIES
Year : 2019  |  Volume : 3  |  Issue : 2  |  Page : 168-170

Hyponatremia misdiagnosed as depression


Department of Psychiatry, Seth GSMC and KEM Hospital, Parel, Mumbai, Maharashtra, India

Correspondence Address:
Dr. Neena S Sawant
Department of Psychiatry, Seth GSMC and KEM Hospital, Parel, Mumbai - 400 012, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aip.aip_31_19

Rights and Permissions

Serotonin reuptake inhibitors, antiepileptics, and antipsychotics are frequently used drugs by psychiatrists for various psychiatric illness which have hyponatremia as a side effect. The symptoms of hyponatremia include lethargy, weakness, headache, and irritability with neuropsychiatric complications such as seizures and confusion. Symptoms of hyponatremia usually occur when serum sodium concentration falls below 130 mEq/L. We report two cases which presented with depressive symptoms but were found to have persistent low serum sodium levels. The depressive features further improved on sodium correction. Both patients were on drugs which caused hyponatremia, a commonly occurring side effect of many medications which often goes undiagnosed. The cases highlight the importance and need for regular evaluation and monitoring.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed276    
    Printed7    
    Emailed0    
    PDF Downloaded72    
    Comments [Add]    

Recommend this journal